Texas, 2016Strong Wind in Texas, January 16, 2016
January 16, 2016 · NWS BRO · 2 events in 2 counties and zones
The passage of a cold front along with deepening low pressure over the western Gulf of Mexico produced strong and gusty northwesterly winds across the Rio Grande Valley. Peak wind gusts in excess of 40 mph were measured across Cameron and Hidalgo counties, causing power outages that left almost 10,000 customers without power, grass fires, downing a tree and a traffic signal.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of a cold front along with deepening low pressure over the western Gulf of Mexico produced strong and gusty northwesterly winds across the Rio Grande Valley. Peak wind gusts in excess of 40 mph were measured across Cameron and Hidalgo counties, causing power outages that left almost 10,000 customers without power, grass fires, downing a tree and a traffic signal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 16, 11:37 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jan 16, 11:37 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1137 AM CST SAT JAN 16 2016
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...DUE TO FRONTAL PASSAGE NORTHWEST WIND WILL CONTINUE
TO INCREASE THROUGH THE AFTERNOON WITH GUSTS UP TO 40 KNOTS.
AVIATION WEATHER WARNINGS ARE IN EFFECT FOR HRL AND BRO UNTIL
6PM. THE GRADIENT BEGINS TO RELAX BY THE EVENING HOURS WITH WINDS
DIMINISHING TO LESS THAN 10 KNOTS OVERNIGHT. A LIGHT NW FLOW WILL
PREVAIL THROUGH SUNDAY WITH VFR CONDITIONS.
&&
.PREV DISCUSSION... /ISSUED 555 AM CST SAT JAN 16 2016/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...A LARGE AREA OF ADVECTION FOG MOVED NORTHWARD ACROSS
DEEP SOUTH TEXAS BETWEEN 4 AND 6AM. THE FOG IS PRODUCING AREAS OF
IFR CIGS OR VSBY HOWEVER SOUTHWEST WINDS ARE INCREASING SLIGHTLY
TO ALLOWING FOR THE LOWER VSBY TO IMPROVE IN SOME LOCATIONS.
CONFIDENCE IS LOW ON HOW FAST THIS FOG AND LOWER CEILINGS TO CLEAR
THE REGION OR BURN OFF. A FURTHER INCREASE IN SOUTHWEST WINDS
THIS MORNING AND THE PASSAGE OF A COLD FRONT WITH RAPIDLY
INCREASING NORTHWEST WINDS THIS AFTERNOON TO QUICKLY IMPROVE
CONDITIONS WITH WITH VFR THIS AFTERNOON. THE NORTHWEST WINDS
BECOME VERY STRONG WITH SUSTAINED WINDS OF 25 TO 30 KNOTS AND
GUSTS POSSIBLY AS HIGH AS 40 KNOTS. VFR CONDITOINS PREVAIL TONIGHT
WITH WINDS SLOWLY DIMINISHING.
PREV DISCUSSION... /ISSUED 402 AM CST SAT JAN 16 2016/
SHORT TERM /TODAY THROUGH SUNDAY/...CURRENT SURFACE ANALYSIS SHOWS A
LOW PRESSURE AREA OVER THE SOUTHERN PANHANDLE WITH A COLD FRONT
EXTENDED SW INTO WEST TEXAS. SURFACE PRESSURES HAVE BEEN LOWERING
OVER THE RIO GRANDE VALLEY WITH A SIERRA MADRE LEE SIDE LOW
DEVELOPING. IN THE MID LAYERS A SHARP SHORTWAVE TROUGH IS MOVING
INTO WEST CENTRAL TEXAS RIDING ON A 120KT JET. SURFACE CONVERGENCE
INCREASES WITH THE APPROACH OF THE SHRTWV AND THE TWO LOWS COMBINE
INTO ONE STRENGTHENING LOW TRACKING INTO THE WESTERN GULF OF MEXICO
THIS AFTERNOON. THE COLD FRONT MOVES THROUGH DEEP SOUTH TEXAS LATE
MORNING THROUGH MID AFTERNOON WITH A TIGHTENING PRESSURE GRADIENT
BETWEEN THE DEEPENING SURFACE LOW PRESSURE AND HIGH PRESSURE FILLING
IN BEHIND THE QUICK MOVING LOW.
925-850MB WINDS ARE PROGGED TO INCREASE BETWEEN 40-50 KNOTS WITH
DOWNSLOPING WEST TO NORTHWEST FLOW WINDS MIXING TO THE SURFACE. MAV
AND MET GUIDANCE HAVE INCREASED VALUES BETWEEN NOON AND 6 PM THUS
HAVE ISSUED A WIND ADVISORY FOR ALL ZONES ACROSS DEEP SOUTH TEXAS
WITH SUSTAINED WINDS OF 30-35 MPH AND GUSTS UP TO 45 MPH OR GREATER.
TEMPERATURES TO WARM INTO THE 70S TO LOWER 80S AND THIS MIGHT BE
SOMEWHAT CONSERVATIVE WITH GFS INDICATING MID 80S IN THE LOWER
VALLEY. THE LOW IS EXPECTED TO MOVE VERY QUICKLY TO THE EAST. NO
RAIN WITH THE FRONT WITH VERY DRY AIR TO MIX TO THE SURFACE
PRODUCING A FIRE WEATHER CONCERN. SEE FIRE WEATHER DISCUSSION BELOW
FOR MORE DETAILS.
THE SURFACE TRACKS QUICKLY EAST ACROSS THE GULF TONIGHT AND HIGH
PRESSURE SETTLES OVER THE REGION. WINDS TO DIMINISH STEADILY THROUGH
THE EVENING WITH SOME GUSTINESS THROUGH MIDNIGHT WITH A LIGHT
NORTHERLY THROUGH SUNDAY MORNING THAN TURN EAST BY LATE SUNDAY.
TEMPERATURES TO DROP OFF NICELY TUMBLING INTO THE UPPER 30S NORTH
AND WEST AND LOWER 40S IN THE RGV. A NICE BUT COOL SUNDAY WITH SUNNY
SKIES AND COOL TEMPERATURES.
LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...500MB SHORTWAVE TROUGH
ACROSS NORTHWEST TEXAS SUN NIGHT WILL MOVE ACROSS EAST TEXAS
MONDAY. SURFACE HIGH PRESSURE IS EXPECTED TO BUILD ACROSS THE
CENTRAL AND EASTERN PORTIONS OF THE UNITED STATES SUN NIGHT INTO
MONDAY AS A WEAK COLD FRONT MOVES THROUGH SOUTH TEXAS. ANOTHER
SHORTWAVE TROUGH IS PROGGED TO DEVELOP ACROSS THE SOUTHWEST U.S.
TUESDAY AS THE 500MB RIDGE ACROSS THE WESTERN U.S. MOVES EASTWARD
AND WEAKENS. AN ONSHORE FLOW RETURNS LATE MONDAY INTO TUESDAY WITH
LOW PRESSURE DEVELOPING ACROSS THE TX PANHANDLE AND HIGH PRESSURE
ACROSS THE EASTERN UNITED STATES. THE SECOND 500MB TROUGH MOVES
THROUGH THE STATE TUES NIGHT INTO WEDNESDAY AS A ANOTHER SHORTWAVE
TROUGH MOVES INTO THE SOUTHWEST UNITED STATES. LOW TO MID LEVEL
MOISTURE IS EXPECTED TO INCREASE ACROSS EAST TX TUESDAY INTO
WEDNESDAY. SURFACE LOW PRESSURE ACROSS NORTHEAST TX THURSDAY WILL
BRING A COLD FRONT THROUGH SOUTH TX THURS AFTERNOON AND SOME
MOISTURE WILL POOL ALONG AND AHEAD OF THE FRONT BUT THE BEST RAIN
CHANCES WILL BE CONFINED TO THE NORTHEAST OF THE CWA. SURFACE HIGH
PRESSURE WILL BUILD INTO THE AREA THURS NIGHT INTO FRIDAY IN THE
WAKE OF THE FRONT.
FIRE WEATHER...LOWERING HUMIDITY INTO THE TEENS AND 20 PERCENT
RANGE TODAY WILL MIX WITH THE STRONG WIND TO CAUSE SOME CONCERN FOR
AN ELEVATED FIRE WEATHER CONCERN. FUELS REMAIN RATHER MOISTURE
LADEN SO NOT EXPECTING CRITICAL FIRE WEATHER CONDITIONS BUT SOME
RAPID SPREAD IS NOT OUT OF THE QUESTION IF ANY FIRES GET STARTED
DURING PEAK WINDS THIS AFTERNOON.
MARINE...
NOW THROUGH SUNDAY...AN AREA OF LOW PRESSURE TO MOVE OFF
THE CENTRAL TEXAS GULF COAST WITH A COLD FRONT SWEEPING THROUGH THE
COASTAL WATERS THIS AFTERNOON. PRESSURE GRADIENT TO STRENGTHEN
FAIRLY RAPIDLY WITH GALE FORCE GUSTS DEVELOPING ACROSS THE LAGUNA
MADRE AND GULF WATERS. A GALE WARNING HAS BEEN ISSUED FROM NOON-6
FOR THE LAGUNA AND THROUGH 9PM FOR THE GULF WATERS AS WINDS GUST 35-
40 KNOTS. WINDS DROP OF THIS OVERNIGHT WITH HAZARDOUS SEAS POSSIBLY
LINGERING THROUGH SUNDAY MORNING. THE GALE WARNING WILL LIKELY BE
REPLACED WITH SMALL CRAFT ADVISORIES ESPECIALLY OVER THE GULF
WATERS.
SUNDAY NIGHT THROUGH WEDNESDAY...LIGHT EAST WINDS WILL PREVAIL
ACROSS THE COASTAL WATERS SUN NIGHT BEFORE SHIFTING TO THE
NORTH MONDAY AS SURFACE HIGH PRESSURE ACROSS THE NORTH CENTRAL
UNITED STATES MOVES MORE EAST THAN SOUTH SUN NIGHT INTO MONDAY.
LIGHT NORTH WINDS MONDAY SHOULD VEER TO THE SOUTHEAST AND INCREASE
TUESDAY AS LOW PRESSURE DEVELOPS ACROSS THE TEXAS PANHANDLE AND
HIGH PRESSURE MOVES EASTWARD ACROSS THE EASTERN UNITED STATES.
MODERATE SOUTHEAST WINDS TUESDAY WILL WEAKEN WEDNESDAY AS THE
PRESSURE GRADIENT WEAKENS ACROSS THE LOWER TEXAS COAST WITH WEAK HIGH
PRESSURE ACROSS NORTHWEST TX AND HIGH PRESSURE ACROSS THE
SOUTHEAST UNITED STATES WITH A WEAK SURFACE TROUGH ACROSS EAST
TX WEDNESDAY.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TXZ248>257.
GM...GALE WARNING UNTIL 6 PM CST THIS EVENING FOR GMZ130-132-135.
GALE WARNING UNTIL 9 PM CST THIS EVENING FOR GMZ150-155-170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
67/19Hazardous weather outlook, Jan 16, 6:22 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
622 AM CST SAT JAN 16 2016
TXZ248>257-171230-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
622 AM CST SAT JAN 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS THIS
AFTERNOON. WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE.
THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-171230-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
622 AM CST SAT JAN 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT FOR THE LAGUNA MADRE FROM NOON TO 6 PM
THIS AFTERNOON AND FOR THE GULF WATERS FROM 1 PM TO 9 PM.
SMALL CRAFT ADVISORIES MAY BE ISSUED REPLACING THE GALE WARNINGS
AND MAY LAST ACROSS THE GULF WATERS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SMALL CRAFT ADVISORIES FOR SEAS MAY PERSIST THROUGH SUNDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Strong Wind, Hidalgo
- When
- January 16, 12:40 PM CST to 12:50 PM CST
- Where
- Hidalgo forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Public reported a large tree downed by winds near the intersection of 2 Mile N and 46th Street in McAllen. The nearby KMFE ASOS reported a peak wind gust of 48 mph.
Strong Wind, Cameron
- When
- January 16, 1:00 PM CST to 1:10 PM CST
- Where
- Cameron forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Strong winds took down a traffic light in Harlingen at the intersection of Business 77 and 1st Street. The nearby KHRL ASOS reported sustained winds of 36 to 41 mph with gusts to 50 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, January 16 to 18, 20162 deaths · 1 event
- Avalanche in Alaska, January 16, 20161 death · 1 event
- Extreme Cold in Minnesota, January 16 to 17, 201640 events
- Extreme Cold in Minnesota, January 16 to 17, 201624 events
- Extreme Cold in South Dakota, January 16 to 17, 201619 events
- Extreme Cold in North Dakota, January 16 to 17, 201618 events
- Extreme Cold in South Dakota, January 16 to 17, 201615 events
- Winter Storm in Wyoming, January 16 to 17, 201614 events
- Damaging Wind in Oregon, January 16, 2016$15,000 · 55 kt wind · 1 event
- Extreme Cold in Iowa, January 16 to 17, 20169 events
- Extreme Cold in Minnesota, January 16 to 17, 20168 events
- Extreme Cold in Minnesota, January 16 to 17, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616851, 616844.